From Charlottesville, Virginia, USA:
My 10-year-old son was diagnosed with type 1 diabetes 5 months ago. He is on Humalog coverage for meals and Lantus at night. When we went to see his endocrinologist last month, his A1c was 5.5. I thought that was great news and testimony to how vigilant we have been with his diet and insulin. However, the doctor didn't share my joy and said he wanted to decrease his nighttime Lantus because a normal A1c level at this stage makes him a good candidate for hypoglycemic episodes that may happen without warning.
My son has had two very low readings (35, 32) but was able to recognize that he was feeling low. He starts feeling low around 60, and when he complains he is usually right and a fingerstick confirms that he is a bit low. I don't feel comfortable decreasing his Lantus, even if it is only by two units. I check him in the middle of the night faithfully, and again he has not had any major hypoglycemia episodes overnight. 95% of his fingersticks are in normal range. I don't want to change our regimen since it has been working so well. Are my expectations unrealistic? Am I naive to think we can continue on this trend? Should I listen to the doctor? The longer we can avoid high numbers, the better I think. I would appreciate any feedback.
The Diabetes Control and Complication Trial of about 10 years back nicely demonstrated that "intensive" control of diabetes not only decreases the risk of long-term diabetes complications but also decreased the rate of progression in those who already had complications. But it also demonstrated about a 3-fold increase in hypoglycemic reactions.
But that trial was done before the availability of Lantus; however some participants did receive insulin via a pump.
There are 2 major ways to get an excellent HbA1c as you describe: you can have very good, generally consistently normal glucose readings OR you can have lots of high glucose readings being offset by some tremendously low readings. With only the couple of lower sugars that you describe, I presume your son is really in good control. But your MD is correct: such "tight" control is a risk for a significant low, which could occur at night when no one is immediately available, and which could be linked to the devastating "dead-in-bed" phenomenon, which fortunately is wonderfully rare!
So my take would be that as long as you understand potential risks, and take precautions (checking middle-of-the-night glucose readings, good bedtime snack with protein or a bit of uncooked cornstarch), and the current insulin plan is avoiding wide fluctuations, then I'd keep up the good work. But it is very reasonable to try giving a couple units less of the Lantus and see how things progress.
There are NO data, as far as I know, that suggest a HbA1c of 5.5% is more meaningfully better, than a HbA1c value of 6.5% (or maybe even 7%) in the avoidance of longer term complications. Whereas "too good" control can indeed lead to immediate issues such as hypoglycemic seizures or worse. Work with your diabetologist and Diabetes Team.
Additional comments from Jeff Hitchcock, CWD Founder and Editor:Your son's low A1c could also be a reflection of a strong honeymoon period, since you noted that he was diagnosed only five months ago.
Original posting 13 Jan 2004
Posted to Tight Control
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.